Arkansas, 2012

Wildfire in Arkansas, August 15, 2012

August 15, 2012 · NWS LZK · 1 event in 1 county or zone

The Grange Fire was started by lightning 5 miles east of Cave City in Sharp County on the 15th. Altogether, 232 acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Grange Fire was started by lightning 5 miles east of Cave City in Sharp County on the 15th. Altogether, 232 acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 15, 9:44 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 15, 9:44 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1044 AM CDT WED AUG 15 2012

.UPDATE...
NEAR TERM FORECASTS APPEAR ON TRACK. SHRA ACROSS SOUTH CENTRAL
AND SOUTHEAST SECTIONS OF THE CWA WILL CONTINUE TO WEAKEN...AS
THEY MOVE EASTWARD.

55

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT WED AUG 15 2012/

DISCUSSION...

UPDATED FOR THE 12Z TAF DISCUSSION BELOW.

AVIATION...

CONVECTION IN SRN ARKANSAS HAS GIVEN SOME BRIEF -RA TO KHOT...AND
KPBF. HOWEVER...RECENT RADAR TRENDS SUGGEST IT IS QUICKLY FALLING
APART SO WILL NOT INCLUDE ANY MENTION OF RAIN IN 12Z TAFS FOR
KPBF OR KLLQ. WARM FRONT WILL REMAIN TO THE SOUTH OF THE STATE FOR
THE NEXT 24HRS OR SO. PASSING UPPER LEVEL DISTURBANCE MAY SPARK
OFF SOME MORE CONVECTION IN SRN ARKANSAS...BUT DO NOT EXPECT IT TO
AFFECT ANY TAF SITES SO WILL KEEP EVERYONE DRY FOR THE 12Z PERIOD.
OTHERWISE...WILL JUST ADVERTISE SOME AFTERNOON CU WITH SOME
SOUTHERLY AFTERNOON WINDS...THEN SCT HIGH CLOUDS AND LIGHT WINDS
OVERNIGHT.

PREV DISCUSSION... /ISSUED 322 AM CDT WED AUG 15 2012/

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF RAIN TODAY
THROUGH FRIDAY...AS WELL AS ANY CHANCES OF SEVERE STORMS. TEMP
FORECAST LESS OF A CONCERN AS TEMPS HAVE COME BACK MUCH CLOSER TO
NORMAL. ALSO WILD FIRE CONCERNS REMAIN HIGH TO EXTREME ACROSS
ARKANSAS DUE TO CONTINUING DROUGHT.

CURRENT CONVECTION OVER SW AR SLOWLY WEAKENING AND MOVING ESE
ASSOCIATED WTIH SOME UPPER SHORT WAVE ENERGY AND THE STALLED
FRONTAL BOUNDARY NEAR THE AREA. THIS AREA WILL CONTINUE MOVING ESE
THROUGH THE MORNING. SURFACE ANALYSIS HAS THE NEARLY STATIONARY
BOUNDARY OVER NE TX TO NORTHERN LA WITH DEW POINT TEMPS IN TEH 70S
NEAR AND SOUTH...WHILE IN THE 60S OVER AR...EXCEPT AREAS WITH
RAIN. WEAK SURFACE HIGH PRESSURE TO THE NE OF AR. THE UPPER NW
FLOW CONTINUES AND WILL PLAY A MAJOR ROLE FOR THE REST OF THE
WEEKS RAIN CHANCES.

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

THIS MORNING WILL KEEP CHANCES OF CONVECTION OVER SW AR WITH
CURRENT TRENDS...THEN KEEP A SLIGHT TO LOW CHANCE POP OVER MAINLY
SE PARTS OF AR THROUGH TODAY. TODAY THE FRONTAL BOUNDARY SHOULD
LIFT NORTH AS A WARM FRONT BUT STILL BE OVER SE AR. TEMPS WILL BE
AROUND NORMAL VALUES. TONIGHT...THE BOUNDARY WILL MAKE A BIT MORE
PROGRESS NORTH AND A SLIGHT CHANCE IS IN THE FORECAST. ON THURSDAY
GOOD SOUTH FLOW HAS INCREASED MOISTURE OVER AR...WHILE THE WEAK
BOUNDARY WILL BE OVER AR...WITH THE NEXT COLD FRONT APPROACHING
FROM THE NW. SLIGHT TO CHANCE POPS ARE IN THE FORECAST. THURSDAY
NIGHT POP CHANCES COME UP OVER NORTHERN AR AS THE COLD FRONT SAGS
TOWARD AR AND REACHES NORTHERN AR. MODEL TIMING IS SIMILAR FOR THE
COLD FRONT WITH IT REACHING NORTH AR AROUND 12 FRIDAY...THEN
SAGGING INTO CENTRAL AREAS DURING THE DAY...THEN REACH SOUTHERN AR
LATER FRIDAY. THE FRONT MAY BECOME NEARLY STATIONARY ON SATURDAY
OVER SOUTHERN AR...BUT SOME UNCERTAINTY DOES EXIST. BEST CHANCE OF
ANY SEVERE STORMS WOULD THURSDAY TO FRIDAY AS THE COLD FRONT SAGS
SOUTH. TEMPS OVER MUCH OF THE SHORT TERM WILL BE MUCH CLOSER TO
NORMAL VALUES WITH SOME AREAS ABOVE WHILE SOME BELOW BASED ON
CLOUDS AND RAIN AREAS.

LONG TERM...SUNDAY THROUGH TUESDAY

NOT MUCH CHANGE FOR THE LONG TERM PERIOD. MODELS CONTINUE TO
ADVERTISE AN UPPER TROUGH OVER THE EASTERN CONUS...WITH
NORTH/NORTHWESTERLY FLOW SITUATED ABOVE ARKANSAS. FRONTAL BOUNDARY
FROM EARLIER IN THE WEEKEND SHOULD BE SOUTH OF THE STATE...BUT WILL
LEAVE SOME SLIGHT CHANCE POPS IN THE SOUTH TO ACCOUNT FOR POSSIBLE
TIMING CHANGES. OTHERWISE THE LONG TERM PERIOD SHOULD BE DRY WITH
SURFACE HIGH PRESSURE TO THE NORTHEAST OF ARKANSAS...AND RESULTING
DRIER SFC FLOW. TEMPS WILL BE BELOW NORMAL VALUES...WITH MAINLY LOW
TO UPPER 80S FORECAST...THOUGH SOME LOW 90S WILL CREEP BACK INTO THE
SOUTHWEST BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     90  68  92  68 /  10  10  30  40
CAMDEN AR         92  71  94  70 /  30  20  20  30
HARRISON AR       88  68  90  65 /  20  20  30  40
HOT SPRINGS AR    91  71  93  70 /  30  20  20  30
LITTLE ROCK   AR  90  71  92  72 /  20  20  20  40
MONTICELLO AR     92  71  93  71 /  30  20  20  30
MOUNT IDA AR      91  70  93  69 /  30  20  20  30
MOUNTAIN HOME AR  89  67  91  66 /  10  10  30  40
NEWPORT AR        90  69  92  69 /  10  10  30  40
PINE BLUFF AR     90  71  92  71 /  20  20  20  30
RUSSELLVILLE AR   91  70  93  70 /  20  20  30  40
SEARCY AR         90  69  92  71 /  10  20  30  40
STUTTGART AR      90  71  92  72 /  20  20  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, Aug 15, 3:11 AM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 AM CDT WED AUG 15 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-160915-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
411 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT SITUATED JUST SOUTH OF ARKANSAS COULD PRODUCE SOME
SCATTERED STORMS THIS AFTERNOON IN SOUTHERN ARKANSAS. SHOULD ANY
CONVECTION REDEVELOP IN THE VICINITY OF THIS BOUNDARY...MOST OF IT
SHOULD STAY SOUTH OF THE FORECAST AREA. HOWEVER AN ISOLATED STRONG
STORM IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WARM FRONT...CURRENTLY SOUTH OF ARKANSAS...WILL LIFT NORTH
ACROSS ARKANSAS ON THURSDAY AS A SYSTEM STRENGTHENS TO THE NORTH
OF ARKANSAS. THIS SYSTEM WILL THEN DRAG A COLD FRONT THROUGH THE
STATE ON FRIDAY. RAIN CHANCES WILL INCREASE SOMEWHAT ON
THURSDAY...THEN SIGNIFICANTLY ON FRIDAY.

SOME SCATTERED STORMS WILL OCCUR ON THURSDAY AS THE WARM FRONT
LIFTS THROUGH. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH THE BEST CHANCES BEING IN THE NORTHERN PARTS
OF THE STATE. THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL EXIST ON FRIDAY AS
THE COLD FRONT MOVES THROUGH. AGAIN...SOME WILL HAVE POTENTIAL TO
BECOME SEVERE AND THE THREATS WILL BE THE SAME AS ON THURSDAY.

EVEN WITH RAINFALL IN THE FORECAST...THE FIRE DANGER WILL REMAIN A
CONCERN DUE TO THE SIGNIFICANT DROUGHT ACROSS THE AREA. BURN BANS
ARE IN PLACE IN MANY COUNTIES OF ARKANSAS...AND ANY UNCONTROLLED OR
ACCIDENTAL FIRE COULD QUICKLY GROW OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sharp

When
August 15, 11:30 AM CST to 7:00 PM CST
Where
Sharp forecast zone
Reported by
Park/Forest Service
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392753.